Colorado, 2017Flash Flood in Colorado, August 3, 2017
August 3, 2017 · NWS PUB · 1 event in 1 county or zone
A thunderstorm produced heavy rain which caused flash flooding and a road washout near the Hayden Pass burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain which caused flash flooding and a road washout near the Hayden Pass burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 3, 2:19 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 2:19 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Thu Aug 3 2017
.SHORT TERM...(This evening through Friday)
Issued at 256 PM MDT Thu Aug 3 2017
Initial upper wave and associated precip dropping south into NM as
of 21z, while next weak feature was already forcing an area of tsra
along the Front Range from Pikes Peak northward. LAPS and SPC
mesoanalysis suggest narrow ribbon of instability is still present
along and west of I-25 at mid-afternoon, with CAPES above 1000 J/KG
from west of Colorado Springs south to Trinidad. Expect at least
weak convection to move southward over the eastern mountains and
adjacent plains into the evening, with HRRR suggesting a few
stronger storms over the Wets and srn I-25 corridor in the 22z-02z
time frame. Main concern the next few hours will be heavy rain on
the Junkins/Hayden Pass burn scars, though rather brisk storm
motions of 20-30 mph may help limit rainfall amounts somewhat.
Plains east of the interstate look fairly stable, and will keep
convective chances in the isolated range here. Convection shifts
southward and weakens after sunset, with some lingering -shra over
the srn mts and along the NM border after 06z.
On Friday, warmer and somewhat drier conditions spread across the
region as low level southerly flow strengthens by midday, especially
across the eastern plains. With best low level moisture suppressed
south and west, expect greatest coverage of afternoon convection to
sink sw into the San Juans/La Garitas, while remaining higher
terrain locations and interior valleys see mainly isolated storms.
Interstate 25 corridor will see some isolated spill-over storms late
in the afternoon, as higher terrain convection drifts se. Tsra
chances over the far sern plains look rather low, though one or two
storms could fire along the lee trough just east of I-25 by early
evening. Max temps will climb several degf from Thursday's cool
readings, especially over the eastern plains, though most locations
will still end up at or slightly below seasonal averages.
.LONG TERM...(Friday night through Thursday)
Issued at 256 PM MDT Thu Aug 3 2017
Northwest flow will remain over the area resulting in a relatively
cool and unsettled extended forecast period. Friday evening most
of the thunderstorm activity will be over the mountain areas
though a few my drift off into the adjacent plains and may fire
along the surface trof axis. Saturday looks like a relatively
quiet day across the plains...but moisture and another disturbance
will trigger scattered to numerous showers and thunderstorms
across the mountains during the afternoon and evening. Saturday
night a cold front drops through the plains increasing surface dew
points and CAPE values for Sunday afternoon. This could be
another potential severe day across the plains as deep layer
shears are running around 35-40 kts. Thunderstorms could carry
over into Sunday night as an MCS forms north of the frontal
boundary. It appears we enter another wet period for much of the
following week...as upslope flow keeps low level moisture across
the plains, and west to northwest flow aloft sends a series of
disturbances across the region. Monday may be pretty stable on the
plains given the previous nights convection...but after that CAPE
values climb back up to 1000 j/kg or better each afternoon (depending
on the day) across the plains. -KT
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 256 PM MDT Thu Aug 3 2017
Scattered -shra/-tsra will impact all taf sites late this afternoon
and evening, with brief periods of MVFR cigs/vis under any heavier
convection. Precip ends late this evening, then MVFR or brief IFR
cigs/vis in stratus/fog become possible at KCOS and KPUB after 10z
as low level winds SE winds continue. On Friday, afternoon
convection will again develop over the mountains after 18z, with at
least a low chance of -tsra at all terminals after 20z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...PETERSEN
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Aug 3, 10:38 AM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Thu Aug 3 2017
COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Thu Aug 3 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected today from the I-25 corridor
and westward, with isolated storms over the southeast plains. The
main storm threats will be locally heavy rain, lightning, small
hail and wind gusts up to 45 mph. One or two storms across the
southern I-25 corridor and along New Mexico border could become
severe, with hail the size of quarters and wind gusts around 60
mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms will be possible each day,
with the best chances being over and near the higher terrain. The
main storm threats will be locally heavy rain, lightning and wind
gusts up to 50 mph. Flash flooding will be possible, especially on
burn scars and in urban areas. A few of the stronger storms may
also produce hail up to the size of quarters.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all southeast and
south central Colorado.
10/23
In the hours before
Special weather statement, Aug 3, 12:30 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
130 PM MDT THU AUG 3 2017
COZ074-075-088-032015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
130 PM MDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchara Pass, or 25 miles west of Trinidad, moving southeast at 25
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cokedale, Segundo, Raton Pass, Boncarbo, Stonewall and Weston.
LAT...LON 3728 10510 3739 10486 3699 10446 3699 10492
TIME...MOT...LOC 1929Z 324DEG 21KT 3727 10496
ep
Flash Flood, Fremont
- When
- August 3, 5:45 PM MST to 6:45 PM MST
- Where
- Fremont County, 4.79 mi SSE of Coaldale to 4.4 mi SE of Coaldale
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 38.304, -105.725
A portion of Dinkle Ditch Road was washed out at the confluence of Butter and Cottonwood Creeks. In addition, high water flows and flash flooding also occurred along portions of Hayden Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, August 3 to 4, 20171 death · 3 injured · 1 in hail · 21 events
- Hail and Damaging Winds in Indiana, August 3 to 4, 20171 death · 50 kt wind · 4 events
- Rip Current in Puerto Rico, August 3 to 4, 20171 death · 1 event
- Flash Flood and Hail in New Mexico, August 3, 2017$5.8 million · 1 in hail · 8 events
- Tornado and Damaging Winds in Arizona, August 3, 2017$242,000 · EF0 · 15 events
- Flash Flood and Damaging Winds in California, August 3, 2017$290,000 · 52 kt wind · 3 events
- Damaging Winds in Arizona, August 3, 2017$185,000 · 61 kt wind · 5 events
- Damaging Wind in Florida, August 3, 20173 injured · $50,000 · 56 kt wind · 1 event
- Flash Flooding and Damaging Wind in Utah, August 3 to 6, 2017$54,000 · 54 kt wind · 8 events
- Tornado and Hail in Michigan, August 3, 2017$57,000 · EF0 · 4 events
- Damaging Winds in Illinois, August 3, 2017$32,000 · 52 kt wind · 3 events
- Flash Flooding in Arizona, August 3, 2017$20,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706872.